Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 152, NWS Indianapolis, IN

August 13, 20194 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 13, 2019, 2:05 AM EDT for 4 counties in Indiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2019, 2:05 AM EDT (06:05 UTC)
Expired
Aug 13, 2019, 2:45 AM EDT
In force
40 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Daviess County, IN, Greene County, IN, Lawrence County, IN, Martin County, IN

The radar

The Evansville,IN radar (KVWX), 95 km from the middle of the area, began a volume at 06:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 9:23 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.1 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2221 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
3.3
Supercell composite
19.6

Open this sounding in Storm Lab

The text

As transmitted.

581 
WUUS53 KIND 130605
SVRIND
INC027-055-093-101-130645-
/O.NEW.KIND.SV.W.0152.190813T0605Z-190813T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
205 AM EDT Tue Aug 13 2019

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Martin County in southwestern Indiana...
  Southeastern Greene County in southwestern Indiana...
  Lawrence County in south central Indiana...
  Southeastern Daviess County in southwestern Indiana...

* Until 245 AM EDT.

* At 204 AM EDT, a severe thunderstorm was located 12 miles southeast
  of Bloomfield, or 14 miles west of Bedford, moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Bedford, Bloomfield, Shoals, Mitchell, Loogootee, Oolitic,
  Montgomery, Crane, Cannelburg, Alfordsville, Heltonville, West
  Boggs Lake, Indian Springs, Huron, Tunnelton, Bartlettsville, Burns
  City, Lacy, Williams and Avoca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 AM EDT for south central
and southwestern Indiana.

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3851 8700 3850 8707 3854 8711 3853 8716
      3888 8690 3903 8693 3902 8668 3899 8668
      3899 8628 3876 8628 3873 8631 3869 8631
      3869 8668 3853 8668 3853 8683 3849 8688
      3851 8693 3849 8695
TIME...MOT...LOC 0604Z 271DEG 40KT 3892 8675 

HAIL...<.75IN
WIND...60MPH
 
$$

CP
2 follow-up statements
538 
WWUS53 KIND 130626
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
226 AM EDT Tue Aug 13 2019

INC055-130635-
/O.CAN.KIND.SV.W.0152.000000T0000Z-190813T0645Z/
Greene IN-
226 AM EDT Tue Aug 13 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREENE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 400 AM EDT for south central
and southwestern Indiana.

LAT...LON 3851 8700 3850 8707 3854 8711 3853 8716
      3867 8700 3868 8682 3877 8667 3878 8654
      3875 8632 3876 8628 3873 8631 3869 8631
      3869 8668 3853 8668 3853 8683 3849 8688
      3851 8693 3849 8695
TIME...MOT...LOC 0625Z 271DEG 40KT 3892 8644 

$$

INC027-093-101-130645-
/O.CON.KIND.SV.W.0152.000000T0000Z-190813T0645Z/
Martin IN-Lawrence IN-Daviess IN-
226 AM EDT Tue Aug 13 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM EDT
FOR SOUTHERN MARTIN...SOUTHERN LAWRENCE AND SOUTHEASTERN DAVIESS
COUNTIES...

At 225 AM EDT, a severe thunderstorm was located near Bedford, moving
east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Shoals, Mitchell, Loogootee, Cannelburg, Alfordsville, Spring Mill
State Park, Huron, Glendale Fishery and Lacy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 AM EDT for south central
and southwestern Indiana.

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3851 8700 3850 8707 3854 8711 3853 8716
      3867 8700 3868 8682 3877 8667 3878 8654
      3875 8632 3876 8628 3873 8631 3869 8631
      3869 8668 3853 8668 3853 8683 3849 8688
      3851 8693 3849 8695
TIME...MOT...LOC 0625Z 271DEG 40KT 3892 8644 

HAIL...<.75IN
WIND...60MPH
 
$$

CP
142 
WWUS53 KIND 130640
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
240 AM EDT Tue Aug 13 2019

INC027-093-101-130650-
/O.EXP.KIND.SV.W.0152.000000T0000Z-190813T0645Z/
Martin IN-Lawrence IN-Daviess IN-
240 AM EDT Tue Aug 13 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MARTIN...SOUTHERN
LAWRENCE AND SOUTHEASTERN DAVIESS COUNTIES WILL EXPIRE AT 245 AM
EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

A Tornado Watch remains in effect until 400 AM EDT for south central
and southwestern Indiana.

LAT...LON 3851 8700 3850 8707 3854 8711 3853 8716
      3867 8700 3868 8682 3877 8667 3878 8654
      3875 8632 3876 8628 3873 8631 3869 8631
      3869 8668 3853 8668 3853 8683 3849 8688
      3851 8693 3849 8695
TIME...MOT...LOC 0640Z 271DEG 40KT 3892 8624 

$$
CP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 1:45 AM EDT, 20 minutes earlier.

Area forecast discussion, Aug 13, 1:45 AM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
145 AM EDT Tue Aug 13 2019

.UPDATE...
The SYNOPSIS...NEAR TERM and SHORT TERM Sections have been updated below.

&&

.SYNOPSIS...
Issued at 142 AM EDT Tue Aug 13 2019

Thunderstorms will continue over parts of central Indiana through
the night. After some chances for a few showers and pop up
thunderstorms this afternoon, could see mostly dry but cooler
conditions for a few days. Some small spotty shower chances will
exist through around Thursday before surface high pressure builds
in directly over the area, bringing dry weather and hot conditions
for the weekend.

&&

.NEAR TERM /Early this morning and Today/...

Issued at 142 AM EDT Tue Aug 13 2019

At least scattered showers and thunderstorms will continue across
the area until the passage of a cold front later today.
Instability for the next couple of hours is still best in the
southwestern counties and do no expect much to change with this
with the exception of a a bit of a spread eastward, although much
of this will be elevated given the setup and time of day. Severe
threat for the southwestern/southern forecast area should continue
to decrease over the next couple of hours. That said, continued
threat for frequent lightning and locally heavy rain and gusty
winds will remain across the entire area through the rest of the
night.

For today, could see a break in the wake of all this overnight
convective activity, but with the surface low moving through
during the morning have no low confidence in totally dry hours.
May see more of a drizzly period during that time. In the late
morning/early afternoon, an upper wave will approach as the
surface low and front move to the east and this could prompt a few
more showers or an isolated storm for the afternoon and evening
hours.

Plenty of cloud cover expected this morning. May see some sunshine
late morning into the afternoon, but this should still be filtered
with broken cloud cover. Humidity will still be up, so while it
won't feel any cooler, don't expect highs to climb out of the low
to mid 80s today.

&&

.SHORT TERM /Tonight through Thursday night/...

Issued at 142 AM EDT Tue Aug 13 2019

Could see a few showers/storms hanging around the eastern counties
after 0z, but for the most part expect the area to see drying
conditions.

A weak surface wave will move into the area from the northwest on
Wednesday and stall out through Thursday. With cyclonic flow aloft
and this weak surface trough, could see a few showers especially
during the afternoon hours on Wednesday and Thursday. Will be
increasing cloud cover then and probably going with some slight
chance to low chance PoPs. High temperatures will be cooler in the
wake of today's cold frontal passage and with the aforementioned
cloud cover in the afternoons, and lows should be near normal in
the lower 60s with potential for getting into the upper 50s
Thursday night with skies clearing as the surface high builds in
stronger.

&&

.LONG TERM /Thursday Night through Monday/...

Issued at 258 PM EDT Mon Aug 12 2019

ECMWF shows NW flow aloft along with a weak trough on Thursday
and Friday transitioning to strong ridging across Indiana by
Monday. Through the period...high pressure at the surface is in
place on Thursday and Friday...before slowly building across the
east coast on Sunday and Monday. On Friday and Saturday the high
will prevent much in the way of gulf moisture in reaching central
Indiana...preventing rain chances. A dry forecast will continue on
the weekend...as the strong ridging builds aloft. However...by
Sunday and Monday as the southerly flow begins warmer temps will
return. Thus expect a warming trend in temps through this period.

&&

.AVIATION /|Discussion for 13/0600Z TAF Issuance/...

Issued at 1237 AM EDT Tue Aug 13 2019

Low pressure over central IL will be moving east into central IN
during the morning hours as will numerous TSRA. Looks like most
effected sites will be KHUF and KBMG, but expect at least VCTS
around KIND. IFR/LIFR can be expected in vicinity of TSRA with
MVFR the general rule through 13/12Z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...CP
NEAR TERM...CP
SHORT TERM...CP
LONG TERM....Puma
AVIATION...DM
Hazardous weather outlook, Aug 12, 4:33 PM EDT, 9 hours 32 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
433 PM EDT Mon Aug 12 2019

INZ031-038>042-048-049-055>057-062>065-067>072-131000-
Howard-Tipton-Hamilton-Madison-Delaware-Randolph-Hancock-Henry-
Johnson-Shelby-Rush-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Kokomo, Tipton, Fishers, Carmel,
Noblesville, Anderson, Muncie, Winchester, Greenfield, Cumberland,
New Castle, Greenwood, Franklin, Shelbyville, Rushville,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
433 PM EDT Mon Aug 12 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: There is a SLIGHT RISK for Severe Weather today.
Thunderstorms are likely tonight. Some of the storms tonight could
be strong to severe.

Hazards: Damaging winds, locally heavy rainfall, cloud to ground
lightning. Isolated Tornadoes.

Timing: Thunderstorms are possible any time but most likely Midnight
to 4 am.

Discussion: Warm moist air will combine with an approaching frontal
system to bring strong to severe thunderstorms to central Indiana
late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Chances for thunderstorms will continue through the day on
Tuesday, with lightning and locally heavy rain as the main threats.
Heat index values could approach 100 in the southern counties
Tuesday.

Discussion: A frontal system moving through will keep chances for
thunderstorms in the forecast through the day on Tuesday and into
Tuesday evening. Warm moist air could allow heat index values to
approach 100 in the southern counties before the cold front passes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ021-028>030-035>037-043>047-051>054-060-061-131000-
Carroll-Warren-Tippecanoe-Clinton-Fountain-Montgomery-Boone-
Vermillion-Parke-Putnam-Hendricks-Marion-Vigo-Clay-Owen-Morgan-
Sullivan-Greene-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Terre Haute, Brazil, Clay City, Spencer, Martinsville,
Mooresville, Sullivan, Linton, and Bloomfield
433 PM EDT Mon Aug 12 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: There is an ENHANCED RISK for severe weather. There is
chance for thunderstorms today, and thunderstorms are likely tonight.
Some of the storms tonight could be strong to severe.

Hazards: Damaging winds, locally heavy rainfall, cloud to ground
lightning. Isolated tornadoes.

Timing: Thunderstorms are most likely 11 pm to 4 am.

Discussion: Warm moist air will combine with an approaching frontal
system to bring strong to severe thunderstorms to central Indiana
late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Chances for thunderstorms will continue through the day on
Tuesday, with lightning and locally heavy rain as the main threats.
Heat index values could approach 100 in the southern counties
Tuesday.

Discussion: A frontal system moving through will keep chances for
thunderstorms in the forecast through the day on Tuesday and into
Tuesday evening. Warm moist air could allow heat index values to
approach 100 in the southern counties before the cold front passes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Aug 12, 10:51 PM EDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1051 PM EDT Mon Aug 12 2019

INZ043-044-051-130330-
Parke IN-Vermillion IN-Vigo IN-
1051 PM EDT Mon Aug 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR VIGO...SOUTHWESTERN PARKE AND
VERMILLION COUNTIES UNTIL 1130 PM EDT...

At 1050 PM EDT, Doppler radar was tracking a strong thunderstorm near
Paris, moving east at 50 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Terre Haute, Clinton, Rockville, Newport, West Terre Haute, Fairview
Park, Prairieton, Seelyville, Montezuma, Rosedale, Dana, Universal,
Mecca, Bloomingdale, Riley, Fontanet, Blanford, Shepardsville,
Pimento and North Terre Haute.

A Tornado Watch remains in effect until 400 AM EDT for west central
Indiana.

LAT...LON 3993 8753 3984 8722 3926 8725 3926 8729
      3936 8753
TIME...MOT...LOC 0250Z 290DEG 44KT 3957 8773

TDUD
Local storm report, Aug 13, 1:45 AM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
145 AM EDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 AM     TSTM WND DMG     1 S SULLIVAN            39.08N 87.41W
08/13/2019                   SULLIVAN           IN   TRAINED SPOTTER

            SPOTTER REPORTED 3 UTILITY POLES SNAPPED AT
            THE GROUND AND HELD UP BY THE WIRES. RELAYED
            VIA AMATEUR RADIO AND TIME ESTIMATED FROM
            RADAR.

&&

AW

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 10:51 PM EDTSpecial Weather StatementINDVermillion, Vigo39 min
Aug 13, 12:19 AM EDTSevere Thunderstorm WarningINDSullivan, Vigo56 min
Aug 13, 12:56 AM EDTSevere Thunderstorm WarningINDKnox, Sullivan49 min
Aug 13, 1:14 AM EDTSevere Thunderstorm WarningINDClay, Greene, Sullivan46 min
Aug 13, 1:30 AM EDTSevere Thunderstorm WarningINDDaviess, Knox45 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.